Funnel Cloud, Kay
- When
- May 26, 6:15 PM CST to 6:30 PM CST
- Where
- Kay County, 5.5 mi W of Tonkawa
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -97.409
A thunderstorm produced a funnel cloud that reached about halfway to the ground west of Tonkawa. The funnel persisted for about 15 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A thunderstorm produced a funnel cloud that reached about halfway to the ground west of Tonkawa. The funnel persisted for about 15 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 5:40 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 640 PM CDT WED MAY 26 2010 .AVIATION... SCATTERED TSRA ALONG NUMEROUS OUTFLOW BOUNDARIES SHOULD DIMINISH 00Z THROUGH 03Z OR 04Z... WITH LOSS OF DAYTIME HEATING. WINDS WILL BECOME LGT/VRBL BY 06Z AT MOST SITES... THEN BECOME LGT SE MOST SITES BY 27/15Z. A FEW TSRA WILL BE POSSIBLE AGAIN AFTER ABOUT 27/19Z AS MOIST AND MINIMALLY- CAPPED AIRMASS REMAINS OVER THE REGION. MODELS SUGGEST LESSER CHANCES FOR TSRA OVER SW OK AND KSPS AREA. AT A FEW SITES... LEFTOVER MOISTURE MAY PRODUCE A FEW CLOUDS AT MVFR LEVELS TOMORROW MORNING... AND SOME BR WILL ALSO BE POSSIBLE AROUND SUNRISE. && .PREV DISCUSSION... /ISSUED 212 PM CDT WED MAY 26 2010/ DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP IN SW PORTIONS OF THE FA NEAR AN OUTFLOW BOUNDARY. ANOTHER OUTFLOW BOUNDARY IS ORIENTED FROM WEST TO EAST ACROSS PORTIONS OF CENTRAL OKLAHOMA EXTENDING INTO TX/OK PANHANDLES. STORMS ARE ALREADY DEVELOPING ALONG THIS BOUNDARY IN THE PANHANDLES AND ARE EXPECTED TO DEVELOP IN THE BODY OF OKLAHOMA THIS AFTERNOON. MEANWHILE... ADDITIONAL ISOLATED TO SCATTERED STORMS HAVE BEGUN TO DEVELOP ACROSS PORTIONS OF THE FA IN THE WEAKLY CAPPED AND UNSTABLE AIRMASS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL THE MAIN CONCERN. HOWEVER... WITH THE SLOW MOVEMENT OF HEAVY RAIN PRODUCING STORMS...LOCALIZED FLOODING WILL BE A CONCERN WITH ANY STORM. MANY OF THE STORMS WILL DIMINISH AFTER SUNSET... BUT IF ONE OR MORE MCS DEVELOP THEN STORMS MAY CONTINUE OVERNIGHT ACROSS PARTS OF THE AREA. UPPER RIDGE WILL CONTINUE TO INFLUENCE THE REGION THROUGH THE REST OF THE WEEK. HOWEVER DESPITE THE RIDGE... STORMS WILL REMAIN POSSIBLE THURSDAY AND POSSIBLY FRIDAY DUE TO THE WEAKLY CAPPED AND MOIST AIRMASS IN PLACE. LINGERING BOUNDARIES MAY ALSO AID IN STORM DEVELOPMENT OVER THE NEXT COUPLE OF DAYS. MODELS SHOW UPPER RIDGE BREAKING DOWN OVER THE WEEKEND AS SYSTEM MOVES INTO THE PLAINS. MOST OF THE UPPER SUPPORT ASSOCIATED WITH THIS SYSTEM MAY REMAIN NORTH OF THE FA. HOWEVER... THIS SYSTEM WILL DRAG A COLD FRONT INTO THE REGION BRINGING A BETTER CHANCE OF STORMS. MODELS THEN SHOW ZONAL OR MAYBE NORTHWEST FLOW INFLUENCING THE AREA NEXT WEEK WITH DISTURBANCES MOVING ACROSS THE REGION CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 64 90 67 89 / 40 10 10 10 HOBART OK 63 91 64 91 / 30 10 10 10 WICHITA FALLS TX 65 92 67 92 / 40 10 10 10 GAGE OK 59 90 61 89 / 20 10 10 10 PONCA CITY OK 63 89 65 86 / 40 10 10 10 DURANT OK 67 91 69 91 / 20 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/23/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
335 AM CDT WED MAY 26 2010
OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
335 AM CDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH EVENING. HEAVY RAIN IS
A DISTINCT THREAT...WHILE THE CHANCE OF SEVERE HAIL AND WIND IS LOW.
DISCUSSION...
THIS AFTERNOON A HUMID AND UNSTABLE AIR MASS WAS IN PLACE THROUGHOUT
OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORMS WILL BE ISOLATED IN
CENTRAL AND EASTERN OKLAHOMA...WHERE LIFTING IS WEAK...BUT MODERATE
INSTABILITY WILL SUPPORT HEAVY DOWNPOURS OF RAIN...SMALL HAIL...AND
LOCALLY STRONG WIND GUSTS. ELSEWHERE...AN UPPER LEVEL TROUGH WILL
MOVE INTO WESTERN NORTH TEXAS AND WESTERN OKLAHOMA. THIS SLOW MOVING
UPPER TROUGH WILL PROVIDE VERY LITTLE WIND SHEAR...BUT WILL PROVIDE
ENOUGH LIFT TO GENERATE NUMEROUS THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE STORMS...WHICH WERE IN PROGRESS BY MID AFTERNOON...WILL
MOVE SLOWLY EAST...POSSIBLY REACHING THE INTERSTATE 35 CORRIDOR BY
MID TO LATE EVENING. SLOW STORM MOTIONS...MODERATE INSTABILITY...AND
ABUNDANT MOISTURE...WILL RESULT IN A DISTINCT THREAT OF HEAVY RAIN
AND FLOODING WITH ANY THUNDERSTORM OCCURRING THROUGH THIS EVENING.
IN ADDITION...SOME SMALL HAIL AND LOCALLY STRONG WIND GUSTS ARE
LIKELY. SEVERE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL BE
POSSIBLE.
THE COVERAGE OF THUNDERSTORMS WILL DECREASE AFTER SUNSET...AS
SURFACE BASED INSTABILITY DIMINISHES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH AN UPPER LEVEL RIDGE WILL BUILD OVER THE REGION...THE
PRESENCE OF HUMID AIR AND WEAK SURFACE BOUNDARIES MAY SUPPORT
ISOLATED THUNDERSTORMS ANY OF THE NEXT FEW DAYS. RAIN CHANCES WILL
ATTAIN GREATER FOCUS ACROSS NORTHERN OKLAHOMA ON SUNDAY...AS A COLD
FRONT ARRIVES. LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER MAY
OCCUR ALONG THE FRONT FROM SUNDAY INTO MONDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 431 PM CDT WED MAY 26 2010 OKZ010-262200- WOODWARD OK- 431 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY. AT 432 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF MOORELAND...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MINOR FLOODING IN AREAS OF POOR DRAINAGE... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LAT...LON 3660 9906 3639 9901 3636 9937 3653 9941 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 502 PM CDT WED MAY 26 2010 OKZ010-015-262230- DEWEY OK-WOODWARD OK- 502 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES. AT 502 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHEAST OF MUTUAL TO 4 MILES NORTHEAST OF CAMARGO...MOVING SOUTHEAST AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MINOR FLOODING IN AREAS OF POOR DRAINAGE... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LAT...LON 3627 9898 3595 9895 3598 9936 3627 9935 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 513 PM CDT WED MAY 26 2010 OKZ029-262245- CLEVELAND OK- 513 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY. AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN OKLAHOMA CITY...MOVING NORTHWEST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MINOR FLOODING IN AREAS OF POOR DRAINAGE... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LAT...LON 3522 9714 3532 9740 3539 9727 3538 9714 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT WED MAY 26 2010
OKZ040-041-047-262300-
MURRAY OK-JOHNSTON OK-GARVIN OK-
528 PM CDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...JOHNSTON AND MURRAY
COUNTIES.
AT 529 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES SOUTHEAST OF HENNEPIN TO REAGAN...MOVING WEST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3422 9670 3429 9693 3434 9693 3434 9704
3438 9705 3439 9721 3442 9731 3447 9735
3451 9735 3452 9739 3454 9742 3456 9709
3440 9657
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 602 PM CDT WED MAY 26 2010 OKZ039-040-262330- GARVIN OK-STEPHENS OK- 602 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND STEPHENS COUNTIES. AT 602 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF PERNELL...MOVING NORTHWEST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MINOR FLOODING IN AREAS OF POOR DRAINAGE... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3467 9784 3470 9758 3456 9746 3446 9764 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 602 PM CDT WED MAY 26 2010 OKZ041-047-262330- MURRAY OK-JOHNSTON OK- 602 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MURRAY COUNTIES. AT 603 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF SCULLIN...MOVING NORTH AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MINOR FLOODING IN AREAS OF POOR DRAINAGE... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3439 9698 3459 9701 3458 9685 3441 9676 30
The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231978.